upper stomach pains that comes more often since taking the diabetes medicine januvia

My name is Al and I'm 64 years old. I have had diabetes for 10 years.


I also have a problem breathing at night, which is occurring more often recently.

I stopped walking about four months ago as my knees seem to hurt more.

I have an upper stomach pains that comes more often since taking the diabetes medicine januvia or sitagliptin. In reading this column, I seem to have more of the pancreatitis problem so I want to go see the doctor.

Also my diabetes blood sugar is steady climbing.

I'm sorry for listing all my aliments, but I think there is something wrong.



Thank you in advance on any news you can add.


Dear Al,

Thank you for stopping here at abdopain.com and sharing your experience with Januvia, also known as Sitagliptin.

You don't need to apologize about " listing all" your ailments here. That is what we want, to help us understand you and your condition better. And we are always happy to help - that is exactly why we set up this website. So, do it again. Come back with any medical question you have.

Now, back to your question. I can see that you mention that you have been suffering with upper stomach pains that comes more often since taking the diabetes medicine januvia.

You are worried and wonders if this is due to Januvia causing you pancreatitis.

There are lots of similar concerns about januvia and pancreatitis all over the Western world where this medication is used. As you may know, Januvia is a relatively new drug, only in the market in the last 8 years or so. There is not a lot of experience with all its side effects.

One research done in the USA by one Dr Singh and colleagues, and published in the Journal of American Medical Association last year - 2013 (JAMA Intern Med 2013; 173: 534–39), reported that there is a significant increase in the chance of developing pancreatitis (inflammation of the pancreas if on Januvia).

There is mounting reports by patients using this medicine who go to their doctor complaining of upper abdominal pain and other symptoms of pancreatitis. In 2011 alone, the FDA (the USA Food and Drug Administration) received 200 complaints associating pancreatitis and januvia or sitagliptin. So you are certainly not alone in your observation.

However, a more recent study done ( in 2014) by a group of doctors in Italy - Giorda and his colleagues, published in the well respected medical journal the Lancet (Giorda CB, Picariello R, Nada E, et al. Incretin therapies and risk of hospital admission for acute pancreatitis in an unselected population of European patients with type 2 diabetes: a case-control study. Lancet Diabetes Endocrinol. 2014;2:111-15.), reports no significant association with januvia and pancreatitis. They state that people with type 2 diabetes would more likely suffer with pancreatitis anyway.

So clearly, the "jury is still out" there. The medical world has not been able to make up it's mind (based on evidence available so far) if sitagliptin or januvia causes pancreatitis or not.

What I do tell my patients who are on this medication is that if they develop upper abdominal pain with this medication and it is not going away then they must come in to see me to do a blood test to check for pancreatitis. The blood test is called serum amylase.

If there is evidence that this blood test is positive, then they have to discontinue taking the medication and an alternative medication is prescribed. Would you be open to take action along those line? Why not speak with your doctor then?

I notice that you mention in your note above that your sugar level is not getting controlled despite being on januvia. Do you take anything else for diabetes? Like, are you also on Metformin (Glucophage) or any other antidibetic medicine? I think you most likely do, as we do not usually treat diabetes with januvia alone. It might be the right time for you to then go on to get insulin prescribed for you if you are able to tolerate this. Your doctor will surely be pleased to point you in the right direction.

Lots of information to digest here. I hope its not terribly too much for you.

Please do not hesitated to contact us, should you require any further information.

Please if you know anyone who have developed pancreatitis after taking januvia, encourage them to report it here - just under this page in the comment link below, to help grow the profile of those with this experience and help make a formal report to the authorities.

Many thanks again for visiting us here at abdopain.com and we wish you the very best with your health.

Dr O Edema MD MRCGP CCFP MSc DRCOG
Family Physician, Emergency Medicine Practitioner and WebMD
Abdopain.com -

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Upper Abdominal Pain.